Hail, Coahoma
- When
- November 3, 5:25 PM CST to 5:30 PM CST
- Where
- Coahoma County, Coahoma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.370, -90.520
A cold front moved south to Interstate 40 during the morning hours. The airmass destabilized south of the front across Northwest Mississippi during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved south to Interstate 40 during the morning hours. The airmass destabilized south of the front across Northwest Mississippi during the afternoon hours. An upper level disturbance moved into the area triggering scattered thunderstorms over the Delta region by the evening hours. One severe storm produced large hail in Clarksdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 3, 2:29 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 329 PM CDT Fri Nov 3 2017 .DISCUSSION...Surface analysis this afternoon places a surface low near Fort Smith Arkansas with a trailing cold front extending south into Texas. A quasi-stationary boundary also stretches from Middle Tennessee back through North Mississippi and through Arkansas. Regional WSR-88D radar trends show showers and thunderstorms over portions of North Mississippi and East/Central Arkansas. As of 3 PM CDT, temperatures across the Mid-South range from the 70s to lower 80s over North Mississippi and 60s north of the front. Additional showers and thunderstorms are anticipated tonight, especially south of I-40 as a shortwave trough over Arkansas moves across the Mid-South. Latest mesoanalysis indicates 1500-2000 J/kg, LI's between -4 to -5, and 0-6 km Bulk Shear values between 25 to 30 kts. There will be a potential for a few strong to perhaps severe thunderstorms over portions of East Arkansas south of I-40 and Northwest Mississippi this evening with large hail and damaging winds as the main severe weather threats. The aforementioned quasi-stationary boundary is expected to lift north later tonight with into early Saturday. Fog is anticipated to persist north of the quasi-stationary until the boundary lifts north. Shower and thunderstorm chances will linger into Saturday with the best chances mainly east of the Mississippi River. Short term model soundings indicate a capping inversion may be present on Sunday, potentially limiting rain chances. Latest long term model trends indicate another cold front will come through the region towards next Tuesday with the ECMWF slightly slower than the operational GFS, bringing a better rain chances to the Mid-South. Cooler temperatures will filter in behind the front for mid to late next week. CJC && .AVIATION... /18z TAFs/ A cold front is draped along the Mid-South this afternoon but looks to be stalling along the I-40 corridor. North of the front, expect IFR/LIFR ceilings with drizzle and reduced visibility. The location of this boundary complicates the ceiling/wind forecast for KMEM in the near term but north-northeast winds and occasional ceilings are still anticipated. South of the front, showers and thunderstorms will continue into the evening hours. This boundary will lift north overnight with southerly winds resuming across the Mid-South. IFR (or lower) ceilings and visibility is expected across much of the area tonight and early Saturday. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 454 AM CDT Fri Nov 3 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 454 AM CDT Fri Nov 3 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few severe storms are possible across East-Central Arkansas and North Mississippi from this afternoon into this evening. A few storms could be severe with localized damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. SJM
Special Weather Statement
National Weather Service Memphis TN
114 PM CDT FRI NOV 3 2017
MSZ004-009-014-016-031900-
Tippah MS-Union MS-Lee MS-Prentiss MS-
114 PM CDT FRI NOV 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
South central Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...
At 114 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Keownville, or near New Albany, moving
southeast at 15 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in south central Tippah...eastern Union...northwestern Lee and
southwestern Prentiss Counties should monitor this storm closely.
LAT...LON 3451 8859 3436 8886 3436 8893 3438 8893
3438 8898 3459 8908 3470 8892
TIME...MOT...LOC 1814Z 316DEG 13KT 3458 8897
JOHNSONSpecial Weather Statement
National Weather Service Memphis TN
506 PM CDT FRI NOV 3 2017
ARZ049-058-032245-
Phillips AR-Lee AR-
506 PM CDT FRI NOV 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northwestern Phillips County in eastern Arkansas...
Southwestern Lee County in eastern Arkansas...
At 506 PM CDT...a strong thunderstorm producing dime size hail and
winds to 40 mph was located near Marvell, moving northeast at 10 mph.
Very heavy rain will occur with this thunderstorm.
People in northwestern Phillips and southwestern Lee Counties should
monitor this storm closely.
LAT...LON 3473 9105 3484 9094 3458 9063 3442 9093
3452 9105
TIME...MOT...LOC 2206Z 232DEG 9KT 3458 9098Special Weather Statement
National Weather Service Memphis TN
509 PM CDT FRI NOV 3 2017
ARZ058-MSZ010-032300-
Phillips AR-Coahoma MS-
509 PM CDT FRI NOV 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Southwestern Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...
At 508 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located over White River National
Wildlife Refuge, moving northeast at 15 mph.
Very heavy rain will occur with this thunderstorm.
People in southwestern Phillips and west central Coahoma Counties
should monitor this storm closely.
LAT...LON 3420 9109 3420 9107 3422 9106 3425 9108
3426 9106 3428 9108 3430 9107 3429 9106
3431 9106 3432 9105 3432 9106 3434 9105
3434 9100 3446 9100 3451 9095 3428 9066
3412 9099 3412 9104 3418 9109
TIME...MOT...LOC 2208Z 240DEG 14KT 3423 9108The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 728810.